Call Us Today! 817-835-8781

Medications that cause hearing loss and tinnitus.

It’s natural to look at the side effects of a medication when you start taking it. You want to find out if you can expect to feel nauseous or if it will give you dry mouth. There is a more serious possible side effect that you may not recognize which is hearing loss. It’s a complication medical professionals call ototoxicity. Ear poisoning is what ototoxicity breaks down to.

It’s still not known how many drugs cause this problem, but there are at least 130 that are on record as being ototoxic. Which ones should you look out for and why?

A Little About Ototoxicity

How does a pill go from your stomach to reap havoc in your ears? There are three different places certain drugs can damage your hearing:

  • The cochlea – That’s the seashell-shaped element of the inner ear that takes sound and converts it into an electrical signal the brain can comprehend. Damage to the cochlea impacts the range of sound you can hear, commonly starting with high frequencies then escalating to include lower ones.
  • The stria vascularis – Located in the cochlea, the stria vascularis makes endolymph, the fluid in the inner ear. Too much or too little endolymph has a significant impact on both hearing and balance.
  • The vestibule of the ear – This is the area that sits in the center of the labyrinth that makes up the cochlea. It helps regulate balance. Vestibulotoxicity drugs can cause you to get dizzy or feel like the room is spinning.

Besides the drugs that can lead to loss of hearing, there are some that only cause tinnitus. Tinnitus is a phantom noise people hear that commonly presents as:

  • Ringing
  • Popping
  • Thumping
  • A windy sound

Most of the time, the tinnitus stops when you stop taking the medication. Unfortunately, some of these drugs can cause permanent hearing loss.

What is The Risk Level For Each Drug?

You may be shocked by the list of medications that can cause temporary or permanent hearing loss. Many of them you could have in your medicine cabinet even now, and chances are you take them before you go to bed or when you are in pain.

Topping the list for ototoxic medications are over-the-counter pain relievers such as:

  • Naproxen
  • Ibuprofen

You can include on the list salicylates that you might better know as aspirin. While all these can result in some hearing issues, they are correctable when you discontinue taking the meds.

Antibiotics rank a close second for common ototoxic medications. Not all antibiotics are ototoxic, however. You might have heard of some of these that aren’t:

  • Gentamycin
  • Vancomycin
  • Erythromycin

After you stop using the antibiotics the issue disappears as with painkillers. Other drugs on the common list include:

  • Quinine
  • Chloroquine
  • Quinidine

Compounds That Trigger Tinnitus

Some diuretics can cause tinnitus, including brand names Lasix, Bumex, and Diamox but the leading offenders in this category are things like:

  • Marijuana
  • Tonic water
  • Caffeine
  • Nicotine

You are exposing your body to something that might cause tinnitus every time you drink your morning coffee. The good news is it will clear up once the drug leaves your system. Some drugs, ironically, that doctors prescribe to treat tinnitus are actually on the list of offenders.

  • Amitriptyline
  • Prednisone
  • Lidocaine

However, the amount that will induce tinnitus is a lot more than the doctor will generally prescribe.

What Are the Symptoms of Ototoxicity?

The signs or symptoms of tinnitus vary depending on your ear health and which medication you get. Normally, you can anticipate anything from slightly annoying to completely incapacitating.

Look for:

  • Tinnitus
  • Vomiting
  • Blurring vision
  • Difficulty walking
  • Poor balance
  • Hearing loss on one or both sides

If you have any of these symptoms after using a medication even if it’s an over-the-counter herbal supplement, you should get in touch with your physician.

Does ototoxicity mean you shouldn’t take the medication? You should always take the medication your doctor prescribes. These symptoms are only temporary so keep that in mind. Keep yourself informed by always asking your doctor about the possible side effects of a medication and don’t be reluctant to ask about ototoxicity. Also, schedule a hearing exam with a hearing care expert.

Why wait? You don't have to live with hearing loss. Call Us Today